Adrenal

Hi all, I have been reducing pred slowly and am now down to 4.5, so far with little or no side effects. I'm just wondering how soon and how will I know if adrenals have kicked in? I started 4.5 only this week and after cutting the grass yesterday I had pain in back like I was being crushed, shortness of breath and perspiring profusely, (that was probably due to the heat). Anyway, last week I decorated hallway and was fine but yesterday I wasn't too good at all. So was the pain/fatigue/breathlessness due to recent reduction or something else? I'm fine today.

10 Replies

oldestnewest
  • Hi JJackdaw,

    As the pain/fatigue/breathlessness is not there every day, then would be inclined to think it's your adrenals. They are working, but not up to the standard prior to Pred. In fact, I believe it can take some time after coming off Pred altogether for them to get back to normal.

    I found between 6 to 3mg mine were very sluggish, and still now at 0.5mg taping to zero I still get the odd bout of fatigue.

    You say you started at 4.5mg this week, is that a slow reduction or an overnight reduction. If overnight, would recommend using a slow plan. Plus you must remember that as you get lower in dose, the percentage drop gets bigger so life can get more difficult rather than easier.

    Glad to hear you're okay today, that would indicate it's not withdrawal nor relapse - hope so anyway.

    Although you probably feel much better, and want to get on with life, you still need to remember that your body is not back to normal yet, so just be aware that you will still get odd days like yesterday. Good news is, they do get farther and farther apart.

  • Thanks DL , I've been reducing slowly over many months, was on 5mg for ten weeks and last Sunday started 4.5 which I am alternating with 5mg this week and gradually to 4.5 next week. Will remain on that dose for ten weeks. I live in hope 😊

  • Yes, don't we all!

    You will get there, it just takes a lot longer than any of us want.

    Take care, and good luck with next taper.

  • Many thanks DL, enjoy your day.

  • I will thanks - going out to lunch - overlooking harbour and sailing academy🌞🌊 🍝

  • Very nice, enjoy! 🚣😎

  • I'd think it was probably due to the reduction combined with the stress of the work and heat - cut the lawn on a cooler day next time! Decorating is probably less strenuous and you weren't out in the sunshine - which makes a big difference to the temperature you experience.

    One top PMR expert in the UK likes to keep his patients at 5mg for months - he will push for up to 9 months but Celtic and he compromised on 5. Either way. more than the 10 weeks you stayed there. He finds that helps the rest of the reduction go smoothly.

    The symptoms you describe are typical of an adrenal crisis - I'm not saying it definitely was, but it could have been. Try to take things easier next time - your adrenals are working but not able to cope with too much yet. As DL says, it can take a year or more after stopping pred altogether for the adrenal function to settle down - you aren't there yet. 5mg is not the full amount you need to function well - and it isn't enough when you are stressed. 5mg is below the physiological amount so your adrenal glands are already being stimulated to work - but recovery is felt to take up to a month for each month you were on pred at a higher dose than that. That's a long time...

  • That's really interesting Eileen. So if I count from start of Pred to 7.5mg. That was 14 months. Then are we looking at that 14 months from 0mg Pred or from ? 7mg.

    Don't worry, I know it's not a rule but it would be great to have some sort of idea of what to expect. I'm struggling to get from 5.5mg to 5mg and am convinced it's my poor functioning adrenal system that's holding me up. I'm using an extended version of your DSNS system.

    Sheila

  • If it is fatigue that is your problem then you are probably right. Try waiting a bit longer at the 5.5mg if you were OK there. I was fine on 4mg but 3.5mg on the DSANS method left me SOOOOO tired that I gave up. It's academic now - back up and now at 10mg for a flare that hit out of the blue when I was on 5mg.

  • Thanks pmrpro, what would we do without your expertise in this dreaded lurgy we all have to endure. Many thanks for your reply. The info from yourself and DL are invaluable to us all.

You may also like...